Vicodin is a powerful opiate-based painkiller that is one of the most popular drugs in the United States. Vicodin is composed of a combination of acetaminophen (i.e., a non-steroid pain reliever) and hydrocodone (i.e., a synthetic opiate). There are approximately two to four grams of In 2011, there were over 131 million doses of Vicodin prescribed by medical professionals.
With Vicodin being over-prescribed, this leads to people taking the strong painkiller for a longer time than they may have needed. This then leads to many people becoming dependent on Vicodin. Vicodin has a high risk of abuse and its euphoric effects make it extremely addictive. When people try to quit taking Vicodin, they typically experience uncomfortable withdrawal symptoms.
Vicodin Use and Abuse
When a person begins to take Vicodin, they typically experience the following effects:
- Impairment in thinking
- Physical and psychological dependence
- Changes in mood
- Euphoria that is followed by a depressive mood
- Lower heart rate
- Unable to urinate
If an person takes too much Vicodin, they may experience convulsions or seizures and possibly go into a comatose state.If a person continuously takes Vicodin, they may begin to notice changes in their overall life. Addiction to Vicodin can cause disruption in the home, relationships, and in the workplace. The abuse of Vicodin can also cause personality changes that may make people seem as though they are a different person compared to who they were before they began abusing Vicodin. They may become untrustworthy, neglect the relationships they have with others, neglect their job and other duties they have to fulfill each day, and may even begin to commit crimes. Some people who become addicted to Vicodin begin to visit multiple doctors to obtain several prescriptions of Vicodin. They may also begin to steal money to buy more Vicodin or rob pharmacies to obtain their daily fix. These cyclical behaviors are ultimately controlled by the person’s need to avoid withdrawing from Vicodin.
Withdrawal from Vicodin can cause a plethora of physical symptoms that occur if you immediately stop taking Vicodin or drastically reduce the amount of Vicodin you have been taking. Withdrawal typically happens to individuals who have been heavily using Vicodin over a long period of time. The symptoms of Vicodin withdrawal are comparable to withdrawal from morphine, heroin, codeine, or methadone. After a person goes through withdrawal, they typically will do anything to avoid it occurring again.
The symptoms of Vicodin withdrawal make the person extremely uncomfortable and can lead to nausea, vomiting, diarrhea, chills, cramps, aches, anxiety, muscle pain, bone pain, and insomnia.Overall, Vicodin withdrawal is not life threatening, but a very uncomfortable experience. The withdrawal symptoms experienced will vary person to person depending on how much Vicodin they have been taking and how long they have been taking Vicodin. The symptoms of Vicodin withdrawal can range from mild to extremely severe. Symptoms of Vicodin withdrawal typically occur within approximately six to 30 hours after the last dose taken. Early symptoms of withdrawal from Vicodin include:
- Muscle aches
- Runny nose
- Increase in tear production
Symptoms that occur later in the process of withdrawing from Vicodin include:
- Cramping in the abdomen
- Dialated Pupils
As stated before, the withdrawal from Vicodin is not life-threatening, but is a very uncomfortable experience. It is important to note that there are complications that can occur during Vicodin withdrawal. If a person vomits and then breathes in the vomit into their lungs (i.e., aspiration), this may lead to infection in the lungs or choking. Vomiting and diarrhea can lead to severe dehydration and disturb the levels of chemicals and minerals within the body. The most dangerous aspect of Vicodin withdrawal is beginning to take Vicodin again during the withdrawal period.
As the body detoxes from Vicodin, the tolerance level of the drug is lowered. If a person begins taking Vicodin again at the same level prior to withdrawal, they may overdose. The majority of deaths related to Vicodin overdose occur to people who have recently went through the withdrawal or detox process. Keep in mind that Vicodin overdose can occur at a much smaller dosage than was previously taken.
Treatment for Vicodin Dependence
It is important to have someone present with you when you decide to go through the Vicodin withdrawal process. Have a trusted family member or friend stay with you during the withdrawal process to provide support and be aware if any complications occur. It is an even better idea to contact a medical provider to aid you in the Vicodin withdrawal process. A trained medical professional will be able to guide you through the process and offer a plan of action for your withdrawal from Vicodin. Your doctor may be able to prescribe Clonidine in order to reduce the levels of anxiety, muscle aches, agitation, runny nose, sweating, and cramping. They may also be willing to provide you with other medications that will relieve symptoms such as diarrhea, vomiting, and nausea. Having help from a medical professional will make the overall withdrawal process much more comfortable and manageable.
The Vicodin withdrawal process typically occurs for approximately several days to a week. If you experience withdrawal symptoms for more than a week, contact a medical professional immediately. If you begin to see that you cannot stop your use of Vicodin even after going through detox, you may consider seeking treatment from a professional treatment program that will help you overcome your dependence to Vicodin. Most individuals who quit Vicodin often need long-term treatment and support in order to maintain sobriety from the drug.
If you or a loved one are struggling with Vicodin dependence, we can help, contact us at 877-497-6180.